Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 13, 2002, 5:16 PM CDT for Jefferson County, Wisconsin. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2002, 5:16 PM CDT (22:16 UTC)
- Expired
- Aug 13, 2002, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 18 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
252 WUUS53 KMKX 132216 SVRMKE WIC055-132315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 515 PM CDT TUE AUG 13 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST WISCONSIN * UNTIL 615 PM CDT * AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN FORT ATKINSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SULLIVAN AT 535 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY LAT...LON 4318 8889 4281 8884 4290 8855 4318 8856 KAPELA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:00 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 13, 3:00 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT TUE AUG 13 2002 FCST FOCUS ON PCPN EARLY THIS EVENING...THEN QUIET COUPLE DAYS. NOT MUCH IS HOLDING BACK THE PARCELS...LFC IS AROUND 2500 FT...BUT THE SFC BASED CAPE IS SOMEWHAT LIMITED. BEST INSTABILTY IS LOCATED EAST OF THE AREA AND REGIONAL 88D LOOP SHOWS THE BEST ACTION FM LWR MI INTO INDIANA. OUR CONVECTION IS BEING HELPED ALONG BY A MESOSCALE CONVECTIVE VORT THAT ETA/MESOETA HAVE PICKED UP ON...AND TRACK IT ACROSS SE WI. IT SEEMS TO BE LOSING DEFINITION. UP TIL NOW...THIS CONVECTION HAS BEEN FAIRLY LOW TOPPED...STRUGGLING TO REACH 40KFT. MAY END UP JUST PRODUCING A QUICK BURST OF TROPICAL-LIKE RAIN. SLOW CLEARING TONIGHT AS FRONT AND MOISTURE AXIS PUSH EAST. MAY BE SOME LINGERING MOISTURE IN THE SE TO PRODUCE SOME DIURNAL CU ON WEDNESDAY. TEMPS DON/T FALL OFF AS MUCH AS WAS PREVIOUSLY EXPECTED...REMAINING AROUND 80 FOR TOMORROW. RETURN FLOW IS BACK ON THUR WITH TEMPS CLIMBING INTO THE MID 80S. A BIT CONCERNED ABOUT SOME WEAKNESS IN THE INSTABILITY ON THUR. WITH TEMPS SO WARM AND THE REMNANTS OF AN OLD TROF DRIFTING IN...SO SAYS THE AVN...A SML POTENTIAL FOR PCPN EXISTS. WILL NOT BITE ON THIS YET AND WILL WAIT FOR LATER SHIFTS TO DECIDE. .MKX...NONE. DAVIS
In the hours before
Special weather statement, Aug 13, 12:45 PM CDT, 4 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-131830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1245 PM CDT TUE AUG 13 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS EVENING FOR A PORTION OF SOUTHERN WISCONSIN. THE LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS EXTENDING ACROSS NORTHERN ILLINOIS...WILL BE DRIFTING NORTHWARD INTO FAR SOUTHERN WISCONSIN...NAMELY KENOSHA COUNTY...BETWEEN 1 AND 130 PM. THE REST OF THE AREA WILL MOVE INTO ROCK...WALWORTH AND RACINE COUNTIES BETWEEN 115 PM AND 2 PM. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS...DEADLY LIGHTNING AND POSSIBLY SOME SMALL HAIL. THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED STORMS. COLLAR
Special weather statement, Aug 13, 1:40 PM CDT, 3 hours 36 minutes before
WIZ046-047-051-052-056>060-062>072-131940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 140 PM CDT TUE AUG 13 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS EVENING FOR A PORTION OF SOUTHERN WISCONSIN. A LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHEAST WISCONSIN FROM NORTHERN ILLINOIS WILL CONTINUE TO ADVANCE NORTHEAST THROUGH 3 PM. THIS WILL BRING THE SHOWERS AND STORMS INTO WALWORTH...WAUKESHA...MILWAUKEE AND RACINE COUNTIES AS WELL AS CONTINUING TO AFFECT KENOSHA COUNTY. EXPECT HOURLY RAINFALL RATES OF 1 TO 1.5 INCHES IN THE STRONGER STORMS. DEADLY LIGHTNING AND SOME LOCALIZED URBAN FLOODING CAN BE EXPECTED ALONG WITH SOME SMALL HAIL AND WIND GUSTS TO 30 MPH. THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED STORMS. COLLAR
Special weather statement, Aug 13, 2:45 PM CDT, 2 hours 31 minutes before
WIZ046-047-051-052-056>060-062>072-132100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 245 PM CDT TUE AUG 13 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT THIS EVENING FOR A PORTION OF SOUTHERN WISCONSIN. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT SOUTHEAST WISCONSIN FOR THE REST OF THIS AFTERNOON. BETWEEN 245 PM AND 4 PM...THE HEAVIEST RAINS WILL OCCUR FROM WAUKESHA AND MILWAUKEE COUNTIES NORTH INTO OZAUKEE COUNTY. ALSO LOOK FOR THUNDERSTORMS TO MOVE INTO WASHINGTON COUNTY AS WELL. RAINFALL WILL BECOME MORE SCATTERED IN WALWORTH...RACINE AND KENOSHA COUNTIES BY 4 PM. EXPECT HOURLY RAINFALL RATES OF 1 TO 1.5 INCHES IN THE STRONGER STORMS. DEADLY LIGHTNING AND SOME LOCALIZED URBAN FLOODING CAN BE EXPECTED ALONG WITH SOME SMALL HAIL AND WIND GUSTS TO 35 MPH. THE REST OF SOUTHERN WISCONSIN WILL SEE A FEW SHOWERS AND ISOLATED STORMS. COLLAR
Special weather statement, Aug 13, 3:25 PM CDT, 1 hour 51 minutes before
WIZ057>060-063>066-069>072-132050- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 325 PM CDT TUE AUG 13 2002 ...SEVERE THUNDERSTORM WATCH 602 CANCELLED FOR WISCONSIN... THE SEVERE THUNDERSTORM WATCH FOR A PORTION OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN HAS BEEN CANCELLED EARLY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING HOURS...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. COLLAR
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:42 PM CDT | Flash Flood Warning | MKX | Milwaukee, Waukesha | 4 hr |
| Aug 12, 8:48 PM CDT | Flash Flood Warning | MKX | Walworth | 3 hr |
| Aug 12, 8:57 PM CDT | Special Marine Warning | MKX | 3 hr | |
| Aug 12, 8:57 PM CDT | Special Marine Warning | MKX | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.